Missouri, 2004

Hail in Missouri, May 26, 2004

May 26, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 26, 3:04 AM CST, 8 hours 41 minutes earlier.

Area forecast discussion, May 26, 3:04 AM CST, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT WED MAY 26 2004

.DISCUSSION

ELEVATED CONVECTION SKIRTING THE NORTHERN CWA THIS MORNING ALONG
CONVERGENCE MAX SOMEWHERE IN THE 850 TO 700 MB LAYER ACCORDING TO
VWP AND PROFILERS. THIS ACTIVITY ALSO APPEARS TO BE ON SOUTHERN
EDGE OF WEAK CAP SHOWN IN 00Z SGF SOUNDING NEAR 700 MB. CONVECTION
SHOULD GRADUALLY FILL IN OVER MUCH OF THE CWA BEFORE NOON AS 400 MB
TO 200 MB DIVERGENCE INCREASES DRAMATICALLY WITH APPROACH OF
FAVORABLE RIGHT ENTRANCE REGION OF 300 MB JET STREAK. IR IMAGERY
SHOWS EVIDENCE OF LIFT OVER WRN KANSAS WITH THIS FEATURE, AND AS 600
MB TO 850 MB LAYER COOLS AND MOISTENS, LAPSE RATES DECREASE AND RISK
FOR SEVERE STORMS APPEARS TO DIMINISH TODAY. THINK A FEW EMBEDDED
THUNDERSTORMS STILL LIKELY WITH MODEST ELEVATED CAPES OF A FEW
HUNDRED J/KG AND DEEP UVV ASSOCIATED WITH JET DYNAMICS. THINK THAT
THREAT FOR WIDESPREAD FLOODING OVER CENTRAL MO IS MINIMAL GIVEN THAT
FOCUS FOR MOST RAIN TODAY SHOULD BE OVER SOUTHERN MO WITH AMOUNTS
GENERALLY LESS THAN ONE INCH EXPECTED SO WILL DROP FLASH FLOOD
WATCH.

PRECIP SHOULD LAST INTO THE EVENING ACROSS THE SERN CWA AS JET
STREAK MOVES OUT. THURSDAY FORECAST DIFFICULT, AS ETA FORECAST
SOUNDINGS SHOW LARGE MLCAPE OF 3500 TO 4000 J/KG DURING THE
AFTERNOON, BUT CIN OF 75 TO 100 J/KG WILL LIKELY INITIALLY LIMIT
CONVECTION. SLOW MOVING COLD FRONT IS PROGGED TO BE DRAPED ACROSS IN
AREA, SO FEEL THAT THIS COULD BE ENOUGH TO BREAK THE CAP BY LATE
AFTERNOON. BETTER CHANCES FOR WIDESPREAD CONVECTION COME IN THURSDAY
NIGHT INTO FRIDAY WITH APPROACH OF WELL DEFINED SHORTWAVE. PRECIP
SHOULD LAST INTO THE DAY FRIDAY WITH WAVE CENTERED NEAR UNO BY 00Z
SATURDAY. STRONG LONGWAVE TROUGH APPROACHES SATURDAY AND WAA
CONVECTION POSSIBLE. AS THIS TROUGH MOVES EASTWARD INTO WESTERN
KANSAS BY 00Z MONDAY, BOTH GFS AND ECMWF SHOW POSSIBILITY FOR
SIGNIFICANT SEVERE WEATHER EVENT LATE SUNDAY OVER OUR CWA.

BROWNING

&&

.AVIATION...
LOW LEVEL EASTERLY FLOW CONTINUES WITH EFFECTIVE SURFACE FRONT NOW
QUASI-STATIONARY ACROSS NORTHERN ARKANSAS. POOLING LOW LEVEL
MOISTURE WILL LIKELY MAINTAIN IFR TO LOW END MVFR CIGS/VIS CEILING
THROUGH MUCH OF THE DAY. JUST ABOVE THE SURFACE...WINDS QUICKLY VEER
INTO THE WEST...HOWEVER RELATIVELY LOW SPEED SHEAR DOES NOT WARRANT
LOW LEVEL WIND SHEAR AT THE PRESENT TIME.

WILL LIKELY DOWN PLAY PRECIPITATION CHANCES IN THE SHORT TERM IN
NEXT TAF ISSUANCES GIVEN MID LEVEL DRY LAYER WHICH CONTINUES TO
SUPPRESS CONVECTION...HOWEVER SHARPENING FRONTAL INVERSION AND
RADIATIONAL COOLING ABOVE MAY LEAD TO SOME PATCHY DENSE FOG AND
DRIZZLE OVER THE NEXT SEVERAL HOURS.

BOOKBINDER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 26, 9:22 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1022 AM CDT WED MAY 26 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1022 AM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF NICKELS...DAMAGING
  WIND GUSTS IN EXCESS OF 60 MPH...AND FREQUENT CLOUD TO GROUND
  LIGHTNING.

  AREAS AFFECTED AND TIMING:

  STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR ALL OF EXTREME
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH MUCH OF TODAY.

  DISCUSSION:

  A STALLED OUT FRONTAL BOUNDARY WILL REMAIN EXTENDED ACROSS EXTREME
  SOUTHEAST KANSAS AND SOUTHERN MISSOURI THROUGH MUCH OF TODAY.  STRONG
  LOW LEVEL WINDS ALONG WITH A SATURATED ATMOSPHERE WILL INDUCE SHOWERS
  AND THUNDERSTORMS TO DEVELOP ALONG AND NORTH OF THE SURFACE FRONT.
  SUFFICIENT INSTABILITY WILL BE PRESENT FOR THE POTENTIAL FOR STRONG
  TO SEVERE THUNDERSTORMS...CONTAINING LARGE HAIL AND DAMAGING WINDS.

  THUNDERSTORMS MAY INCREASE IN INTENSITY LATER THIS AFTERNOON AS AN
  UPPER LEVEL SPEED MAX ASSUMES A POSITION OVER THE MISSISSIPPI RIVER
  VALLEY...WHICH WILL BE CONDUCIVE FOR INCREASED LIFT ACROSS THE
  MISSOURI OZARKS.  IF CLOUD COVER ERODES OVER SOUTHERN MISSOURI
  BY THIS AFTERNOON...THEN THUNDERSTORMS MAY FORM SOUTH OF THE
  STATIONARY BOUNDARY...OVER AREAS OF EXTREME SOUTHERN MISSOURI.
  STAY TUNED TO FURTHER DISCUSSIONS AND FORECASTS ISSUED BY THE
  NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A WARM AND VERY UNSTABLE AIRMASS WILL SURGE NORTHWARD INTO THE
  REGION AGAIN ON THURSDAY, AND AS A SLOW MOVING COLD FRONT
  APPROACHES LATE THURSDAY NIGHT AND FRIDAY, STRONG TO SEVERE
  THUNDERSTORMS WILL BE POSSIBLE. A VIGOROUS UPPER LEVEL STORM
  SYSTEM AND ASSOCIATED SURFACE COLD FRONT WILL SWEEP INTO THE
  REGION ON SUNDAY, BRINGING YET ANOTHER CHANCE FOR STRONG TO
  SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

CRAMER

In the hours before

Local storm report, May 26, 7:39 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0839 AM CDT WED MAY 26 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0838 AM     HAIL             ST ELIZABETH            38.27N 92.27W
05/26/2004  0.75 INCH        MILLER             MO   PUBLIC

AL
Local storm report, May 26, 7:42 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0842 AM CDT WED MAY 26 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0838 AM     HAIL             ST ELIZABETH            38.27N 92.27W
05/26/2004  0.75 INCH        MILLER             MO   PUBLIC

AL

The radar

The Pleasant Hill radar (KEAX), 125 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morgan

When
May 26, 11:45 AM CST
Where
Morgan County, 8 mi W of Gravois Mills
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.317, -92.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398153.